North Carolina, 2003

Hail in North Carolina, May 29, 2003

May 29, 2003 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 29, 1:30 PM EST, 5 hours 50 minutes earlier.

Area forecast discussion, May 29, 1:30 PM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT THU MAY 29 2003

SHOWERS AND SOON TO BE THUNDER BECOMING SCATTERED ACROSS THE AREA AT
TIME. TAIL END OF H5 TROUGH AND ITS COLD TEMPS WILL BE AFFECTING THE
AREA LATE AFTN. STILL LOOKING FOR SOME THUNDERSTORMS TO CONTAIN
STRONG WIND AND HAIL.

COLD FRONT SHOULD MOVE E OF THE AREA 03-06Z ENDING THE THREAT FOR
CONVECTION.

WEAK RIDGING ON FRI AND SO DRY AND SEASONABLE.

COLD FRONT SHARPENING TO OUR W FRI NIGHT AND SAT. STRONG WAA AHEAD
OF THIS FEATURE WITH H8 WINDS OF 45 TO 50 KT AND H5 WIND NR 70 KT.
STRONG MOISTURE/INSTABILITY RETURN.

OMEGA FIELDS IMPRESSIVE...WITH TWO BULLSEYE. THERE MAY BE A BATCH
OF DYING CONVECTION TO CROSS THE AREA LATE FRI NIGHT AND SAT
MORNING. THEN A LULL AS THE ATMOSPHERE GETS JUICED UP FOR AT LEAST
SCATTERED STRONG THUNDERSTORMS...SOME OF WHICH MAY TURN SEVERE.

COLD FRONT MOVES OFF THE COAST SAT EVE AND HIGH PRESSURE TO
FOLLOW.

HIGH PRES CRESTS OVER THE AREA SUN NIGHT. NOT SURE WHAT TO MAKE OF
LOW PRESSURE SUDDENLY APPEARING PER GFS MON AND MOVING OVERHEAD MON
NIGHT AND TUE WITH A BULLSEYE OF OMEGA. THIS IS A SIGNIFICANT
DEPARTURE FROM LAST NIGHTS MRF AND CAN NOT SEE THAT MUCH MOISTURE
RETURNING N THAT QUICKLY. DECIDED TO KEEP IT DRY MON THROUGH TUE.

WED AND THU...BERMUDA HIGH TRYING TO FINALLY MAKE AN APPEARANCE AS
IT STRUGGLES TO BUILD W. AT THE SAME TIME...TROUGH APPROACHING FROM
NW. ADDED SMALL POPS FOR WED TO BETTER FIT WITH CAE AND MHX. SMALL
POPS FOR THU AS COLD FRONT BEGINS TO MAKE A CRAWL IN OUR DIRECTION
FROM NW...BEING SLOWED BY ATLANTIC RIDGE.

MARINE:WIND FIELDS OVER COASTAL WATERS SLOW TO COME UP BUT TREND IN
PG CONTINUES TO SUPPORT MARGINAL SCA FOR NRN WATERS THIS EVENING.
FRONT/SURFACE TROUGH SWEEPS OFF THE COAST THIS EVENING WITH
GENERALLY WEST WINDS RELAXING THROUGH FRI EVENING AND GRADUALLY
BACKING WITH THE APPROACH OF ANOTHER FRONT SAT. PG AHEAD OF THIS
FRONT SHOULD INDUCE SCA CONDITIONS BY EARLY SAT UNTIL FRONT SWEEPS
OFF THE COAST SAT EVENING. WEAK HIGH PRESSURE SETTLES INTO REGION
SUN/MON WITH WINDS BECOMING SSELY BY LATE MON. GFS NOW DEPICTING
ANOTHER SYSTEM/SURFACE LOW APPROACHING REGION LATE TUE WHICH COULD
STRENGTHEN SWLY FLOW.

ILM 059/080 065/085 5025
LBT 058/081 064/085 5025
FLO 058/082 064/086 5025
MYR 060/081 065/084 5025

.ILM...
.NC...SMALL CRAFT ADVISORY AMZ250-252.
.SC...NONE

PUBLIC:DIGIORGI
MARINE:RWA
Hazardous weather outlook, May 29, 8:00 AM EST, 11 hours 20 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-292200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
900 AM EDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT WILL
BE LARGE HAIL ALTHOUGH DAMAGING WINDS ARE POSSIBLE.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE CAPE FEAR, GREAT PEE DEE
AND LUMBER RIVERS. SEE THE LATEST FLOOD STATEMENT ISSUED BY THIS
OFFICE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY AND SATURDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

DIGIORGI

In the hours before

Local storm report, May 29, 3:31 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0431 PM EDT THU MAY 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    CURRIE                    NC   1.00 IN HAIL
05/29/03   PENDER                         QUARTER SIZE HAIL AT
                                          INTERSECTION OF HIGHWAYS
                                          421 AND 210

RAS
Local storm report, May 29, 3:57 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0457 PM EDT THU MAY 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    4 N ROCKY POINT           NC   0.75 IN HAIL
05/29/03   PENDER                         PENNY SIZE HAIL COVERING
                                          GROUND AT MILE MARKER 404
                                          ON I-40

RAS
Special weather statement, May 29, 5:35 PM EST, 1 hour 45 minutes before
NCZ087-096-099-292330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
635 PM EDT THU MAY 29 2003

...THUNDERSTORMS AND GUSTY WINDS AFFECTING SOUTHEAST NORTH
CAROLINA...

THROUGH 730 PM...A CLUSTER OF THUNDERSTORMS JUST EAST OF INTERSTATE
95 WILL MOVE EAST ACROSS EASTERN ROBESON COUNTY...AND BLADEN AND
COLUMBUS COUNTIES.  GUSTY WINDS IN EXCESS OF 40 MPH ARE LIKELY...AND
MAY ARRIVE WELL BEFORE THE RAIN.  ONCE THE STORMS ARRIVE...EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING AND A BRIEF DOWNPOUR...WHICH MAY
DROP AN INCH OF RAIN IN LESS THAN AN HOUR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.  THE
NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR
INTENSIFICATION.  STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL
MEDIA OUTLETS...FOR THE LATEST WEATHER INFORMATION.

RAS
Special weather statement, May 29, 6:01 PM EST, 1 hour 19 minutes before
NCZ097-100-101-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
701 PM EDT THU MAY 29 2003

...THUNDERSTORMS AND GUSTY WINDS AFFECTING SOUTHEAST NORTH
CAROLINA...

BETWEEN 7 AND 8 PM...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST
INTO BURGAW...AND THEN INTO THE HAMPSTEAD AND WILMINGTON AREAS.
GUSTY WINDS IN EXCESS OF 40 MPH ARE LIKELY AS THE STORMS ARRIVE.
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS
CAN ALSO BE EXPECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.  THE
NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR
INTENSIFICATION.  STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL
MEDIA OUTLETS...FOR THE LATEST WEATHER INFORMATION.

RAS
Local storm report, May 29, 7:11 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0811 PM EDT THU MAY 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0806 PM    4 SW HAMPSTEAD            NC   0.75 IN HAIL
05/29/03   PENDER                         PENNY SIZE HAIL IN SCOTTS
                                          HILL

0755 PM    5 SE CURRIE               NC   0.75 IN HAIL
05/29/03   PENDER                         HIGHWAY 421 AT PENDER/NEW
                                          HANOVER COUNTY LINE

0755 PM    5 W CASTLE HAYNE          NC   0.75 IN HAIL
05/29/03   NEW HANOVER                    HIGHWAY 421 AT PENDER/NEW
                                          HANOVER COUNTY LINE

0730 PM    EAST ARCADIA              NC   0.75 IN HAIL
05/29/03   BLADEN                         REPORTED BY EAST ARCADIA
                                          FIRE AND RESCUE

RAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pender

When
May 29, 7:20 PM EST
Where
Pender County, Surf City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.433, -77.550

Surf City police reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355381.